Discover more from PulmCCM
Cardiovascular events were higher after starting a long-acting inhaler for COPD
People with chronic obstructive pulmonary disease (COPD) had an increased rate of heart attacks and strokes in the first month after starting long-acting inhaled bronchodilators. That's the conclusion of an observational study from Taiwan, published in JAMA Internal Medicine.
Researchers analyzed data on 284,220 Taiwanese adults with COPD who had never used bronchodilators, and were started on either a long-acting beta-agonist or antimuscarinic antagonist. Patients were an average of 71 years old on average, and researchers followed them for about two years.
More than 37,700 people developed severe cardiovascular disease requiring emergency medical care during the study period--strokes, myocardial infarctions, dysrhythmias, and congestive heart failure. Patients started on long-acting bronchodilators were at about 50% relative increased risk. However, the absolute risk was roughly 1%, and the increased risk signal decreased over time.
On the other hand, patients who had previously been on LABA/LAMAs, gone off, and then had them restarted during the study period had 30-day cardiovascular risk slightly lower than patients not receiving LABA/LAMAs.
There was no difference in observed event rates between patients taking beta-agonists and those taking antimuscarinic antagonists.
It's far from clear that the bronchodilators caused the observed cardiovascular events. It's possible that this small fraction of patients (about 1 in 200) were experiencing cardiac-related symptoms along with their COPD at the time of inhaler initiation. The study wasn't randomized, so such bias would likely not be detected if present.
Long-acting bronchodilators did not have significant cardiovascular risk signals in the industry-funded clinical trials that led to their FDA approval. However, patients with cardiovascular disease were excluded from many or most of those trials.
Source: JAMA Internal Medicine